Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS St. Louis, MO

July 1, 2023Adams County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 1, 2023, 8:08 PM CDT for Adams County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2023, 8:08 PM CDT (01:08 UTC)
Expired
Jul 1, 2023, 11:00 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Adams County, IL

The radar

The Lincoln radar (KILX), 152 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WGUS53 KLSX 020108
FFWLSX
ILC001-020400-
/O.NEW.KLSX.FF.W.0011.230702T0108Z-230702T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
808 PM CDT Sat Jul 1 2023

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northern Adams County in west central Illinois...

* Until 1100 PM CDT.

* At 808 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Quincy, Camp Point, Mendon, Golden, Ursa, Loraine, Woodville, 
  Coatsburg, La Prairie, Paloma, Fowler and Chatton.

This includes Interstate 172 between exits 14 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4010 9091 3993 9132 4005 9143 4020 9125
      4019 9091

FLASH FLOOD...RADAR INDICATED

$$

KD
1 follow-up statement
108 
WGUS73 KLSX 020240
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
940 PM CDT Sat Jul 1 2023

ILC001-020400-
/O.CON.KLSX.FF.W.0011.000000T0000Z-230702T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-
940 PM CDT Sat Jul 1 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR NORTHERN ADAMS COUNTY...

At 940 PM CDT, Doppler radar indicated earlier thunderstorms 
produced heavy rain across the warned area. Between 2 and 3 inches 
of rain have fallen. Some moderate to locally heavy rainfall will be 
moving back into the warned area over the next thirty minutes. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Quincy, Camp Point, Mendon, Golden, Ursa, Loraine, Woodville, 
  Coatsburg, La Prairie, Paloma, Fowler and Chatton.

This includes Interstate 172 between exits 15 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4010 9091 3993 9132 4005 9143 4020 9125
      4019 9091

FLASH FLOOD...RADAR INDICATED

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 6:53 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 1, 6:53 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
653 PM CDT Sat Jul 1 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 222 PM CDT Sat Jul 1 2023

Last nights thunderstorms that went over northern and central
Missouri and central Illinois produced an outflow boundary that at
16Z was located across southeast Missouri and the far southern
portions of Illinois. The outflow boundary has since dissipated,
allowing 75+ dew points to surge north along the Mississippi River,
keeping hot and humid conditions today along and south of the I-70
corridor.

Clouds this morning covered much of the CWA and limited late morning
destabilization. However, clearing has allowed for the atmosphere to
quickly destabilize. Along the clearing boundary, there is a surface-
based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0-
6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS
sounding at STL are showing surface based CAPE values nearing 3000
J/kg.

To the west of us, ahead of a shortwave trough there is an area of
increased vorticity advection along with an area of surface
convergence that is traversing eastward. As this moves eastward, the
area of surface convergence will interact with the instability and
strong 0-6km bulk shear and will be more than enough to support
strong and severe thunderstorms this afternoon into the evening. The
main threats will be strong and damaging winds and large hail,
however a few brief tornados cannot be ruled out. The location of
the strong to severe thunderstorms will be along and south of the I-
70 corridor, including the St. Louis Metropolitan area where a
CAPE gradient is located. Because of this increased chance for
severe thunderstorms, a Severe Thunderstorm Watch is in effect
until 9PM this evening.

Overnight tonight, the shortwave trough and an upper low will make
its way into the Mid-Mississippi River Valley. This will help
finally push a surface low pressure system and its associated cold
front through the area by the overnight hours. With sufficient lift
from the cold front and increased upward vertical motion, there is
another chance of showers and thunderstorms overnight into tomorrow
morning. Instability overnight will be greatest in the southern
portions of the CWA with guidance indicating over 1500 J/kg. With
this instability and decent mid-level lapse rates, thunderstorms
will have the potential to become strong to severe.

Showers and thunderstorms are forecast to be out of the area by
Sunday afternoon, leaving dry and cooler temperatures to close out
the holiday weekend.

MMG/Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 222 PM CDT Sat Jul 1 2023

Briefly, in the medium range...Monday continues to look like it will
have the least chance for precip out of the next 7 days. Short wave
ridging builds over the Midwest ahead of another upstream short wave
trough, and this should suppress convection across our forecast
area.  The aforementioned trough drifts east across the Mid
Mississippi Valley on Tuesday, and though there isn't any obvious
surface boundary/trigger, there will probably be enough lift to
produce widely scattered showers and thunderstorms.  Currently,
CAPE/shear values are such that any storms that form will likely not
be particularly strong/organized, but they could certainly rain on a
few Independence Day Parades.  Deterministic guidance is now showing
a stronger/more robust short wave trough moving through the Midwest
Wednesday/Thursday which forces a stronger and better defined cold
front through our area during that time frame.  However LREF cluster
analysis still shows variance in timing and amplitude of the trough,
and while the Wednesday/Thursday period still looks most likely for
rain/thunderstorms confidence remains somewhat low on exactly when
the rain will occur, and how strong storms will be/how much rain
will fall.  PoPs fall off to chance/slight chance behind the front
on Friday/Saturday.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 642 PM CDT Sat Jul 1 2023

Scattered showers and thunderstorms will continue this evening as
an upper level system moves from the Great Plains into Missouri. A
few storms may be capable of producing large hail and gusty winds,
though the storms this evening will likely not be a strong as
storms earlier today. The system will also bring an area of MVFR
ceilings down across much of the area late tonight into early
Sunday morning. There is potential for IFR ceilings, primarily
across northeast Missouri into west central Illinois, but
confidence is too low to mention in the TAFs at this time.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     71  87  71  92 /  30  20   0  10
Quincy          68  83  66  89 /  50  40   5  10
Columbia        67  86  68  92 /  50  10   0  10
Jefferson City  68  89  68  94 /  50  10   0  10
Salem           70  85  66  90 /  70  40   5  10
Farmington      68  89  65  92 /  30  20   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 3:00 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Sat Jul 1 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the late evening and
again overnight. Storms have the potential to be severe with strong
and damaging winds in excess of 70 mph and hail in excess of 1 inch
in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible in a few areas through midday Sunday.
Chances for thunderstorms will return Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MMG/Carney

In the hours before

Local storm report, Jul 1, 6:41 PM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
641 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Tstm Wnd Dmg     1 ESE University City   38.66N 90.31W
07/01/2023                   St. Louis          MO   Public

            Via Twitter with picture included: Several
            small limbs snapped from trees.

&&

LSJ
Local storm report, Jul 1, 6:42 PM CDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
642 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Tstm Wnd Dmg     1 NE Clayton            38.66N 90.31W
07/01/2023                   St. Louis          MO   Public

            Via Twitter with pictures included: Several
            large limbs snapped from trees around the
            city.

&&

LSJ
Local storm report, Jul 1, 6:46 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
646 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Hail             Kampsville              39.31N 90.63W
07/01/2023  M2.00 inch       Calhoun            IL   Trained Spotter

            Corrects previous hail report from
            Kampsville.

&&

PW
Local storm report, Jul 1, 6:53 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
653 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     1 SE Collinsville       38.67N 89.99W
07/01/2023                   Madison            IL   Public

            Via Facebook with pictures and video
            included: Roof ripped off of home furniture
            store.

&&

LSJ
Local storm report, Jul 1, 7:28 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
728 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     Tstm Wnd Dmg     2 SSW Saint Ann         38.70N 90.40W
07/01/2023                   St. Louis          MO   Amateur Radio

            Tree down at Garden Baptist Church.

&&

KD
Local storm report, Jul 1, 7:56 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
756 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Non-Tstm Wnd Dmg 3 ESE Jennings          38.70N 90.22W
07/01/2023                   St. Louis City     MO   Emergency Mngr

            A couple power poles down along Hall Street.

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:28 AM CDTSevere Thunderstorm WarningLSXMonroe32 min
Jul 2, 12:45 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair45 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.